Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Missoula, MT

June 2, 2012

NWS Missoula, MT issued this special weather statement at Jun 2, 2012, 12:13 PM MDT. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2012, 12:13 PM MDT (18:13 UTC)
Expired
Jun 2, 2012, 12:45 PM MDT
In force
32 min
Issued by
NWS Missoula, MT

The radar

The Pocatello radar (KSFX), 170 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2012-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2012-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-428 J/kg
Mixed-layer LCL
2482 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

111 
WWUS85 KMSO 021813
SPSMSO

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1213 PM MDT SAT JUN 2 2012

IDZ010-021845-
EASTERN LEMHI COUNTY-
1213 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
1245 PM MDT...

AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF LEADORE...OR 42 MILES EAST OF
CHALLIS...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 28 BETWEEN 
LEADORE AND GILMORE SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4448 11339 4458 11344 4465 11347 4476 11312
      4463 11304 4459 11306 4457 11303 4456 11303
TIME...MOT...LOC 1812Z 250DEG 33KT 4460 11332

$$

LOEFFELBEIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Jun 2, 3:48 AM MDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 2, 3:48 AM MDT, 8 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
348 AM MDT Sat Jun 2 2012

.DISCUSSION...A pacific frontal system was already spreading
clouds and rain showers into Idaho and portions of western
Montana. Even a few thunderstorms were making their way into
western Clearwater and Idaho Counties of central Idaho this
morning. An increasing trend in clouds and precipitation is
expected with the advancement of this system across the region
today. Two primary impacts associated with today's system will be:

1) Increasing winds across western Montana and Lemhi County later
this morning and peaking this afternoon. Choppy conditions are
expected on Flathead Lake this afternoon. Strongest winds will be
occurring across Lemhi County and higher terrain along the Continental
Divide with sustained winds of 20 to 25 mph with gusts to 35 mph.

2) Thunderstorms development generally south of the US Highway 12
corridor. Strongest storms are expected in the Butte/Pintlar
Region and Lemhi County this afternoon with brief heavy rain,
small hail and strong gusts.

Tonight and Sunday: Conditions will be improving tonight in the
wake of the exiting weather system. A southwest upper level flow
becomes more organized by Sunday, feeding modest moisture into
region. A chance of rain showers continues across north-central
Idaho and west -central Montana on Sunday.

Monday: The flow aloft increases and becomes more southerly in
response to deep trough of low pressure approaching the West
Coast. This flow will transport much warmer unstable air, rich
with moisture from the south and very conducive to thunderstorm
development. Strong thunderstorms are possible across much of
north-central Idaho and western Montana, capable of producing
strong gusty winds, hail, and brief heavy rain. Forecast
confidence increasing with this thunderstorm potential.

The active weather pattern does not stop with thunderstorms on
Monday with forecast models all showing a large weather system
moving through the Northern Rockies Tuesday through at least
Thursday.

The cold weather system should exit from western Montana on
Thursday, however the majority of long range models keep the
Northern Rockies under a potentially active trough pattern. So
chances for precipitation will remain in the forecast into next
weekend with temperatures slowly returning closer to normal.

&&

.Aviation...A front will arrive by this morning and will bring
steady rainfall to KGPI and KMSO starting around 02/1500Z. Showers
with an embedded thunderstorm are possible at KSMN in the morning.
The weather front will move south and east towards KBTM and KSMN
between 02/1800Z AND 02/2100Z and there will be a chance for
strong thunderstorms with gusts to 45 mph, heavy rain and small
hail.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jun 2, 12:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1213 PM MDT SAT JUN 2 2012

IDZ010-021845-
EASTERN LEMHI COUNTY-
1213 PM MDT SAT JUN 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEMHI COUNTY UNTIL
1245 PM MDT...

AT 1207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF LEADORE...OR 42 MILES EAST OF
CHALLIS...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HIGHWAY 28 BETWEEN
LEADORE AND GILMORE SUMMIT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4448 11339 4458 11344 4465 11347 4476 11312
      4463 11304 4459 11306 4457 11303 4456 11303
TIME...MOT...LOC 1812Z 250DEG 33KT 4460 11332

LOEFFELBEIN

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 2:40 PM MDTSpecial Weather StatementMSODeer Lodge35 min

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.